Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 208, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2018, 11:07 AM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 11:07 AM CDT (16:07 UTC)
- Expired
- Jul 10, 2018, 11:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:50 AM CDT | TSTM WND DMG | Laurens, IA | SEVERAL REPORTS OF 50-60 MPH WIND AND TREE DAMAGE. TIME ESTIMATED BY RADAR. VIA MPING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WUUS53 KDMX 101607
SVRDMX
IAC147-151-101645-
/O.NEW.KDMX.SV.W.0208.180710T1607Z-180710T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1107 AM CDT TUE JUL 10 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Pocahontas County in northwestern Iowa...
Southwestern Palo Alto County in northwestern Iowa...
* Until 1145 AM CDT.
* At 1106 AM CDT, a severe thunderstorm was located near Lost Island
Lake, or 8 miles east of Spencer In Clay County, moving southeast
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pocahontas, Laurens, Silver Lake, Rush Lake, Lost Island Lake,
Ruthven, Rolfe, Mallard, Ayrshire, Havelock, Plover, Curlew,
Pocahontas Municipal Airport and Lost Island Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4283 9445 4264 9474 4286 9492 4324 9491
TIME...MOT...LOC 1606Z 324DEG 39KT 4311 9498
HAIL...1.00IN
WIND...60MPH
$$
Boksa1 follow-up statement
876
WWUS53 KDMX 101632
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1132 AM CDT TUE JUL 10 2018
IAC147-151-101645-
/O.CON.KDMX.SV.W.0208.000000T0000Z-180710T1645Z/
Pocahontas IA-Palo Alto IA-
1132 AM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN POCAHONTAS AND SOUTHWESTERN PALO ALTO COUNTIES...
At 1132 AM CDT, a severe thunderstorm was located over Silver Lake,
or 13 miles southwest of Emmetsburg, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Laurens, Silver Lake, Rush Lake, Lost Island Lake, Ruthven, Mallard,
Ayrshire, Havelock, Plover, Curlew and Lost Island Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4288 9451 4278 9485 4286 9492 4324 9491
TIME...MOT...LOC 1632Z 318DEG 23KT 4300 9489
HAIL...1.50IN
WIND...60MPH
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:28 AM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 10, 6:28 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 628 AM CDT Tue Jul 10 2018 .SHORT TERM.../Today through Tonight/ Issued at 325 AM CDT Tue Jul 10 2018 Weak surface boundary has made it to the I80 corridor early this morning. Some drier air has begun to enter far northern Iowa, otherwise little difference is noted on either side of the front other than the wind shift. The slightly cooler airmass will ease across the northeast half of the forecast area today with some minor relief to highs today along with slightly lower dewpoints. Farther to the south and west, temperatures and dewpoints will be similar to Monday and anticipate heat index values in the mid 90s again today across the southwest third of so of the forecast area. Other concern is some of the CAMs bring the convection across North Dakota close to the northeast corner of the forecast area toward midday on leading edge of moisture gradient. While the mention of storms have been left out of the forecast in those locations, near term trends will need to be monitored closely for the eventual evolution of these storms. For tonight, the best forcing and low level moisture transport remains well west and north of the forecast area. Western and southern areas will be the warmest where higher dewpoints and proximity to the thermal ridge will keep readings higher. More pleasant conditions are forecast to remain in the northeast where slightly lower dewpoints/temps will persist into tonight. .LONG TERM.../Wednesday through Monday/ Issued at 325 AM CDT Tue Jul 10 2018 Upper level ridging will continue to be over the area on Wednesday with surface high pressure over the Great Lakes. This will allow for a return to southerly flow that will promote another very warm day with a bit of a bump upwards in humidity. High temperatures will be 4 to 5 degrees above normal with heat index values in the 90s. As an area of low pressure tracks across the Canadian prairies with a cold front trailing to the south over the northern states, the upper level ridge will weaken. The front will lose its upper level support later on Thursday leaving this boundary as a focus for showers and storms. Clouds will increase Wednesday night with chances of rain and storms increasing on Thursday. As has been noted in previous discussions, the severe potential is less than the locally heavy rain potential at this point. The limiting factor to the severe is the lack of robust shear with the boundary being over southern Minnesota at peak heating with strong instability. Focus for any severe threat will be damaging wind gusts with isolated large hail given the shear parameters. The greater concern will be Thursday night as the boundary slowly moves into northern Iowa where the atmosphere will be moisture laden. Precipitable water values will be above normal with the 9/12z NAEFS specific humidity values in the 90th or higher percentile over the area. Warm cloud depths will be greater than 13000 feet with warm rain processes dominating. While mean flow will be 20 to 30 knots, the flow will be largely parallel to the boundary indicating a possibilitiy of training storms. Latest WPC outlook highlights northern Iowa with a marginal risk of excessive rainfall for this reason. While there will be breaks in the rainfall, the overall set up for the possibility of locally heavy rainfall will persist into Friday and may linger into Saturday as the boundary sinks farther south into the state with perhaps weaker mean flow these two days. A new area of low pressure will move across the Canadian prairies bringing a cold front into the state either late Sunday or more likely Monday. This would bring a round of showers and strong storms across central Iowa. The GFS continues to be the more progressive solution driving the front into Missouri with chances for showers and storms ending by early next week. Meanwhile, the ECMWF keeps storm chances as it is the slower and less progressive solution. At this time range, will stick with the initial blended guidance for Monday into early next week. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 628 AM CDT Tue Jul 10 2018 Widespread VFR conditions for much of the period with some scattered cumulus today as well as high cirrus drifting overhead. Surface winds will be light and eventually swinging around to the east southeast tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Ansorge AVIATION...Cogil
Hazardous weather outlook, Jul 10, 9:59 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 959 AM CDT Tue Jul 10 2018 IAZ004>007-015>017-023-024-111500- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- 959 AM CDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will track through north central Iowa this morning and into early afternoon. Severe weather threat is low, but small hail and gusty winds are possible. River Flood Warnings are in effect for parts of the Des Moines River basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday River Flood Warnings will remain in effect for parts of the Des Moines River basin likely into the first part of this weekend. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will increase Thursday into Friday lingering into this weekend. There is a risk of strong to severe storms over northern Iowa later Thursday with the main threats being damaging wind gusts, locally heavy rainfall, and large hail. The risk for locally heavy rain will remain possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotters activation is not needed at this time. IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-111500- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 959 AM CDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will increase Thursday into Friday lingering into this weekend. There is a risk of strong to severe storms over northern Iowa later Thursday with the main threats being damaging wind gusts, locally heavy rainfall, and large hail. The risk for locally heavy rain will remain possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotters activation is not needed at this time.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:44 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 46 min |
| Jul 10, 12:31 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 44 min |
| Jul 10, 3:30 PM CDT | Heat Advisory | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 20 more | 53 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.